Tumor necrosis factor-alpha inhibitor-induced psoriasis or psoriasiform exanthemata: first 120 cases from the literature including a series of six new patients.Am J Clin Dermatol. 2008; 9(1):1-14.AJ
Tumor necrosis factor-alpha (TNFalpha) inhibition is effective in the treatment of moderate-to-severe psoriasis. We report on 120 patients from the literature including six new patients (three women and three men) who developed pustular lesions during treatment with TNFalpha inhibitors. We identified 72 women and 36 men (several papers did not specify the gender of patients) with an age range of 13-78 years (mean 42.3 years). The primary diagnoses were rheumatoid arthritis (n = 61), ankylosing spondylitis (n = 21), psoriasis (n = 10), Crohn disease (n = 8), SAPHO (synovitis acne pustulosis hyperostosis osteitis) syndrome (n = 3), psoriatic arthritis (n = 2), and other diagnoses (n = 15). Psoriasis (except palmoplantar pustular type) was the most common adverse effect during anti-TNFalpha treatment (n = 73), followed by palmoplantar pustular psoriasis (n = 37) and psoriasis of the nail (n = 6), sometimes combined in the same patient. Palmoplantar pustulosis and psoriasiform exanthema was the diagnosis in ten patients each. A positive personal history of psoriasis was recorded in 25 patients. A positive family history was noted in eight patients. No data about personal (n = 7) or family history (n = 46) were available in a number of patients. Newly induced psoriasis was diagnosed in 74 patients whereas an exacerbation or aggravation of a pre-existing psoriasis was noted in another 25 patients. All three TNFalpha inhibitors available on the market were involved: infliximab (63 patients), etanercept (37 patients), and adalimumab (26 patients). Several patients were treated with more than a single TFNalpha inhibitor. The timing of cutaneous adverse effects (psoriasis and psoriasiform rash) varied considerably among patients, ranging from after a single application to a delayed response of up to 63 months after initiation of treatment. The mean time to appearance of the cutaneous adverse effect for all TNFalpha inhibitors was 9.5 months. Cessation of the responsible TNFalpha inhibitor was carried out in 47 patients either alone or in association with adjuvant anti-psoriatic therapy (mostly topical). This resulted in complete remission in 21 patients, partial remission in 20 patients, and stable disease in another three patients; in the other three patients, the outcome was not reported. TNFalpha inhibition was continued in 47 patients but anti-psoriatic adjuvant therapy was introduced. The outcome in this group was complete remission in 22 patients, partial remission in 25 patients, and stable disease in 2 patients. The response rate (complete remission plus partial remission) was 93.2% and 95.9%, respectively, in each group. In six patients, switching from one TNFalpha inhibitor to another one immediately after cutaneous adverse effects occurred resulted in an improvement in five patients. In nine patients, a second TNFalpha inhibitor was initiated after a break in TNFalpha inhibition. The response to a second or third drug in these patients was mixed. The underlying pathomechanisms of induction of psoriasis or psoriasiform exanthemata by TNFalpha inhibitors remain elusive but there is reason to assume that induction of such adverse events has more than one pathophysiology.